Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS North Platte, NE

April 20, 2005Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2005, 11:44 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 11:44 PM MDT (05:44 UTC)
Expired
Apr 21, 2005, 12:45 AM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 10:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210544
SVRLBF
NEC029-135-210645-
/O.NEW.KLBF.SV.W.0056.050421T0544Z-050421T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 PM MDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA
  EASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1245 AM MDT

* AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF IMPERIAL...AND MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF MADRID BY 1210 AM MDT
  ELSIE BY 1220 AM MDT
  GRAINTON BY 1225 AM MDT

LAT...LON 4096 10168 4037 10181 4038 10138 4072 10138
      4071 10127 4098 10127

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 210616
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
115 AM CDT THU APR 21 2005

NEC029-135-210645-
/O.CON.KLBF.SV.W.0056.000000T0000Z-050421T0645Z/
PERKINS NE-CHASE NE-
1215 AM MDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM MDT FOR
EASTERN CHASE AND EASTERN PERKINS COUNTIES...

AT 1211 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WAUNETA...OR ABOUT 11 MILES SOUTHEAST OF 
IMPERIAL...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES NORTH OF WAUNETA BY 1221 AM MDT

LAT...LON 4096 10168 4037 10181 4038 10138 4071 10137
      4071 10127 4098 10127

$$

KAR
000 
WWUS53 KLBF 210630
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
129 AM CDT THU APR 21 2005

NEC029-135-210645-
/O.CON.KLBF.SV.W.0056.000000T0000Z-050421T0645Z/
PERKINS NE-CHASE NE-
1229 AM MDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM MDT FOR
EASTERN CHASE AND EASTERN PERKINS COUNTIES...

AT 1226 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR GRAINTON...OR ABOUT 20 MILES EAST 
OF GRANT...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAINTON BY 1240 AM MDT

LAT...LON 4096 10169 4038 10182 4036 10137 4072 10137
      4071 10125 4099 10126

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:25 PM MDT, 9 hours 19 minutes earlier.

Area forecast discussion, Apr 20, 2:25 PM MDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT WED APR 20 2005

...ALTHOUGH AN ACTIVE PATTERN IS INDICATED THROUGH DAY7, THE
POTENTIAL FOR STRONG CONVECTION IN THE FIRST PERIOD IS THE MAIN
FOCUS FOR THIS CYCLE...

.DISCUSSION...
    FOR EARLY THIS EVENING, IT APPEARS THAT CONVECTIVE INITIATION IS
LIKELY SOUTH AND EAST OF A LINE FROM BROKEN BOW THROUGH NORTH PLATTE
TO IMPERIAL. THE SURFACE BOUNDARIES COMING SLOWLY OUT OF SOUTH
CENTRAL NEBRASKA ARE LIKELY TO BE THE FOCUS. LATER TONIGHT, THE
SURFACE LOW COUPLES WITH WITH THE UPPER LOW TO FORM A FAIRLY STRONG
SYSTEM IN WESTERN NEBRASKA. THIS SHOULD PRIME THE PUMPS FOR HEAVY
RAINFALL IN THE NORTHERN ZONES A LA THE EXCESSIVE RAINFALL RAINFALL
DISCUSSION.

    IN THE EXTENDED, THE TRACK OF THE 700MB LOW WOULD FAVOR
PRECIPITATION IN WESTERN AND SOUTHWEST NEBRASKA SUNDAY THROUGH
MONDAY NIGHT. HOWEVER, THE LOCATION OF THE SURFACE BOUNDARY MAKES
THE UNCERTAINTY HIGH. AS A RESULT, A MENTION OF SLIGHT CHANCE OF
PRECIPITATION MAY BE APPROPRIATE FOR ALL OF NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA.
&&

.SYNOPSIS...
    HAND ANALYSIS OF 18Z MSL DATA SHOWED A SERPENTINE FRONT ACROSS
SOUTHEAST NEBRASKA TO A LOW IN CENTRAL KANSAS...AND THROUGH
SOUTHWEST KANSAS TO ANOTHER SURFACE LOW IN SOUTH CENTRAL COLORADO.
THE RADAR MOSAIC AND VISIBLE IMAGERY SHOWED BOUNDARIES ACROSS SOUTH
CENTRAL NEBRASKA ALONG A LINE FROM YORK THROUGH HASTINGS AND
HOLDREGE TO MCCOOK. IN THE UPPER LEVELS A LARGE CLOSED CYCLONIC
CIRCULATION WAS INDICATED NEAR THE WYOMING-IDAHO-UTAH TRIPLE POINT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NEZ004>010-022>029-035>037-094
&&

SPRINGER
Hazardous weather outlook, Apr 20, 10:26 PM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 PM CDT WED APR 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-211030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1126 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 172 IS IN EFFECT FOR
CHASE...HAYES...FRONTIER...PERKINS..AND LINCOLN COUNTY UNTIL 5 AM CDT
(4 AM MDT)...

...A FLOOD WATCH IS IN EFFECT FROM THIS EVENING TO THURSDAY EVENING
ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...REST OF TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT SOUTH OF A
LINE FROM OSHKOSH TO VALENTINE TO ONEILL. THUNDERSTORMS ARE EXPECTED
ACROSS THE REMAINDER OF WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT
AND...ALTHOUGH THEY ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...MAY
PRODUCE VERY HEAVY RAINFALL.

A DEVELOPING UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE NORTHERN
ROCKIES WILL CONTINUE TO MOVE EASTWARD SLOWLY THROUGH TONIGHT. AS
THIS SYSTEM DEVELOPS...SURFACE LOW PRESSURE WILL DEVELOP IN NORTHWEST
KANSAS. MOISTURE WILL ALSO BE PULLED TO THE NORTH AND WEST INTO
WESTERN AND NORTH CENTRAL NEBRASKA LATER TONIGHT. SEVERE WEATHER
IS MOST LIKELY ACROSS SOUTHWEST NEBRASKA. THE THREAT WILL THESE
STORMS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING
WINDS. A FEW ISOLATED SEVERE STORMS ARE POSSIBLE OVER THE REMAINDER
OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LEVEL SYSTEM IS EXPECTED TO CONTINUE TO MOVE SLOWLY ACROSS
NEBRASKA THURSDAY AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE THROUGH THE END OF THE WORK WEEK...BUT AT THIS TIME
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BEYOND THURSDAY...NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT.

JWS/KAR

In the hours before

Special weather statement, Apr 20, 10:20 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1120 PM CDT WED APR 20 2005

NEZ058-059-069>071-211000-
CHASE NE-FRONTIER NE-HAYES NE-LINCOLN NE-PERKINS NE-
INCLUDING THE CITIES OF...CURTIS...GRANT...HAYES CENTER...
IMPERIAL AND NORTH PLATTE
1120 PM CDT WED APR 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 171 IN EFFECT UNTIL 5 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 172...VALID UNTIL 5 AM...FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST NEBRASKA...
CHASE...HAYES...FRONTIER...PERKINS...AND LINCOLN

SOME TOWNS INCLUDED IN THE WATCH INCLUDE...
IMPERIAL...GRANT...STOCKVILLE...HAYES CENTER...NORTH PLATTE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KECK
Local storm report, Apr 20, 11:15 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HAIL             3 W CHAMPION            40.47N 101.77W
04/21/2005  1.75 INCH        CHASE              NE   LAW ENFORCEMENT

&&

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:46 PM MDTSevere Thunderstorm WarningLBFChase59 min
Apr 21, 12:10 AM MDTSevere Thunderstorm WarningLBFHayes65 min
Apr 21, 12:41 AM MDTSevere Thunderstorm WarningLBFLincoln49 min
Apr 21, 1:28 AM MDTSevere Thunderstorm WarningLBFLincoln47 min
Apr 21, 2:12 AM MDTSevere Thunderstorm WarningLBFLincoln48 min
Apr 21, 2:57 AM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan63 min
Apr 21, 1:41 PM MDTSevere Thunderstorm WarningLBFWheeler34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.